Colorado, 2020

Damaging Winds in Colorado, June 21, 2020

June 21, 2020 · NWS BOU · 2 events in 2 counties and zones

Severe thunderstorms produced localized wind gusts to 58 mph in Arapahoe and Logan counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced localized wind gusts to 58 mph in Arapahoe and Logan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 21, 2:50 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 21, 2:50 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
350 PM MDT Sun Jun 21 2020

.SHORT TERM...(This evening through Monday)
Issued at 210 PM MDT Sun Jun 21 2020

The upper level jet is pushing into western Colorado with the left
exit region helping to bring increased convection across portions of
Wyoming and into northern Colorado. Most of this convection will be
isolated to the higher elevations of the mountain and foothills near
the border with some isolated storms pushing ESE into the evening
hours. ACARS soundings showing a slight stable layer over Denver
that is a byproduct of the persistent wave cloud that has kept
temperatures cooler and conditions more stable further south. These
isolated storms will be capable of gusty winds with model soundings
showing DCAPE values above 1000 j/kg with speeds of 35 to 45 mph
possible with the stronger storms. A surface cold push later this
evening will bring a cooler and more stable airmass that will help
to dissipate storm activity across the plains.

Monday will see another day of persistent cloud cover through the
afternoon hours and highs topping out around 80 degrees with
continued upslope northeasterly surface winds. This will keep
instability low with CAPE values between 100 to 250 j/kg. There is
better instability across the higher terrain so will maintain a
slight chance of storms over the mountains by the afternoon hours on
Monday. Main hazards will be gusty winds, lightning and light rain
showers.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM MDT Sun Jun 21 2020

A weak shortwave trough will pass through our forecast area Monday
night which may be able to provide enough lift for isolated
showers and storms to continue through the evening and into the
overnight hours. The best chance for showers and storms Monday
night will be over the mountains east of the Continental Divide,
foothills, and Palmer Divide.

Ridging will move closer to Colorado on Tuesday but continued
northwesterly flow aloft will allow for isolated showers and
storms to develop in the afternoon/evening. Instability will be
somewhat limited as mixed-layer CAPEs will be below 1,000 j/kg and
the lack of a shortwave will mean the coverage of these showers
and storms will be minimal.

The axis of the ridge will move over our forecast area on
Wednesday with increasing temperatures aloft. These warmer
temperatures will mix down to the surface across the plains
leading to highs around 90 degrees in Denver. Due to subsident
flow throughout much of the troposphere, only a few stray showers
and storms will form with most areas staying dry.

Global models begin to differ on Thursday in the timing and
strength of the trough that moves across the Pacific Northwest
towards Colorado. The ECMWF is the most progressive and weakest
with this trough while the Canadian is the deepest and slowest.
It's hard to get a good read on which model will be right but I
tend to the think the trough may end up being closer to the
Canadian solution because troughs have been prone to being stronger
than forecast over the last month or so. If that's the case,
isolated to scattered storms will form Thursday afternoon/evening
and then more widespread storms will form on Friday. With
sufficient instability and deep layer shear in place, some of the
storms on Friday may be strong to severe with damaging wind gusts
and large hail the primary threats.

After the trough moves east of our forecast area Friday night,
ridging will develop over Colorado next weekend. This will lead to
mostly dry conditions and hot temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 210 PM MDT Sun Jun 21 2020

Overall, VFR conditions are anticipated with a chance of ILS
ceilings towards the end of the TAF period. Winds will gradually
switch around to the NNE with increased chances of outflows from
storms near the Wyoming border. Some storms could make it into the
vicinity of BJC and DEN with gusting from the north to northeast
with speeds from 25 to 35 kts possible between 00 and 02z. Storms
will dissipate after 00z but could still impact the southeast and
northeast gates through 05Z. Winds will switch around to drainage
around 06z with light speeds. After 13z winds will veer around to
the northeast with some light gusting up to 18kts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Danielson
AVIATION...Bowen
Hazardous weather outlook, Jun 21, 9:40 AM MST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Sun Jun 21 2020

COZ030>051-221645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Sun Jun 21 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be scattered showers and thunderstorms over the
mountains and foothills this afternoon and early evening. Isolated
thunderstorms are expected over the plains late this afternoon
through early evening. The storms could produce wind gusts from 35
to 45 mph, light rain and lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms over the mountains each
afternoon and evening. On the plains any storms will be isolated,
and mainly near the mountains and Monument Hill area. The chance
of severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 21, 1:53 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Denver CO
253 PM MDT Sun Jun 21 2020

COZ033-035-038-042-043-212130-
Central and South Weld County CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
253 PM MDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND LARIMER
COUNTIES UNTIL 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking showers and a few
thunderstorms along a line extending from 7 miles west of Carpenter
to near Cedar Cove, or along a line extending from 17 miles east of
Cheyenne to 13 miles southwest of Fort Collins. Another area of
storms was moving into the Red Feather Lakes area. Movement was east
at 40 mph.

Wind gusts up to 50 mph will be possible with these showers and
storms.

Locations impacted include...
Fort Collins, Greeley, Loveland, Windsor, Evans, Johnstown,
Wellington, Estes Park, Milliken, Berthoud, Eaton, Severance,
LaSalle, Ault, Kersey, Pierce, Timnath, Nunn, Grover and Purcell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If on or near lakes, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. Do not be caught on the water in or near a
gusty thunderstorm.

&&

LAT...LON 4100 10373 4031 10453 4026 10549 4100 10582
TIME...MOT...LOC 2050Z 274DEG 36KT 4105 10447 4046 10529

BARJENBRUCH
Special weather statement, Jun 21, 3:08 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Sun Jun 21 2020

COZ033-035-212245-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
408 PM MDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER COUNTY UNTIL
445 PM MDT...

At 408 PM MDT, Doppler radar was tracking hunderstorms along a line
extending from Poudre Park to near Glen Haven, or along a line
extending from 14 miles northwest of Fort Collins to 57 miles
northwest of Denver. Movement was southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Estes Park, Glen Haven, Poudre Park, Cedar Cove, Buckhorn Mountain,
Drake and Mishawaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4073 10532 4053 10517 4052 10520 4055 10522
      4054 10523 4050 10521 4052 10524 4053 10527
      4045 10524 4029 10541 4046 10560
TIME...MOT...LOC 2208Z 326DEG 22KT 4067 10530 4045 10550

RPK
Special weather statement, Jun 21, 4:11 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Denver CO
511 PM MDT Sun Jun 21 2020

COZ039-040-043-212345-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
511 PM MDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...NORTHWESTERN
ADAMS AND EAST CENTRAL BOULDER COUNTIES UNTIL 545 PM MDT...

At 510 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Galeton to near Longmont, or along a line
extending from 13 miles northeast of Greeley to 29 miles north of
Denver. Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Greeley, northeastern Thornton, Longmont, northeastern Broomfield,
Evans, Erie, Firestone, Johnstown, Frederick, Fort Lupton, Milliken,
Berthoud, Dacono, Mead, Platteville, LaSalle, Kersey, Gilcrest, Gill
and Barnesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4052 10462 4052 10450 4034 10432 3993 10493
      4013 10521 4056 10463
TIME...MOT...LOC 2310Z 317DEG 32KT 4053 10453 4014 10507

RPK

The radar

The Cheyenne radar (KCYS), 122 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 21, 4:34 PM MST
Where
Logan County, 10.36 mi N of Willard
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.700, -103.480

Thunderstorm Wind, Arapahoe

When
June 21, 5:05 PM MST
Where
Arapahoe County, 3.37 mi NW of Aurora Cherry Creek
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
39.660, -104.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890543, 890542.